Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 3
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Leo, Joop 2013. Relational Complexes. Journal of Philosophical Logic, Vol. 42, Issue. 2, p. 357.

    Visser, Albert 2012. A Tractarian Universe. Journal of Philosophical Logic, Vol. 41, Issue. 3, p. 519.

    LEO, JOOP 2010. MODELING OCCURRENCES OF OBJECTS IN RELATIONS. The Review of Symbolic Logic, Vol. 3, Issue. 01, p. 145.



  • JOOP LEO (a1)
  • DOI:
  • Published online: 01 October 2008

Argument-places play an important role in our dealing with relations. However, that does not mean that argument-places should be taken as primitive entities. It is possible to give an account of ‘real’ relations in which argument-places play no role. But if argument-places are not basic, then what can we say about their identity? Can they, for example, be reconstructed in set theory with appropriate urelements? In this article, we show that for some relations, argument-places cannot be modeled in a neutral way in V[A], the cumulative hierarchy with basic ingredients of the relation as urelements. We argue that a natural way to conceive of argument-places is to identify them with abstract, structureless points of a derivative structure exemplified by positional frames. In case the relation has symmetry, these points may be indiscernible.

Corresponding author
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

K Fine . (1998). Cantorian abstraction: a reconstruction and defense. The Journal of Philosophy, 95, 599634.

K Fine . (2000). Neutral relations. The Philosophical Review, 109, 133.

J Leo . (2008). Modeling relations. The Journal of Philosophical Logic, 37, 353385.

C Parsons . (2004). Structuralism and metaphysics. The Philosophical Quarterly, 54, 5677.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Review of Symbolic Logic
  • ISSN: 1755-0203
  • EISSN: 1755-0211
  • URL: /core/journals/review-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *